Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 32, NWS Dodge City, KS

December 23, 200927 counties in Kansas

NWS Dodge City, KS issued this wind advisory at Dec 23, 2009, 11:59 AM CST for 27 counties in Kansas. It took effect at Dec 23, 2009, 6:00 PM CST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2009, 11:59 AM CST (17:59 UTC)
In effect from
Dec 23, 2009, 6:00 PM CST
Expired
Dec 24, 2009, 6:00 PM CST
In force
24 hr
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.0 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDDC 231759
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1159 AM CST WED DEC 23 2009

...STRONG WINDS ARE EXPECTED TO OVERSPREAD SOUTHWEST AND SOUTH
CENTRAL KANSAS TONIGHT AND THEN CONTINUE THROUGH THURSDAY,..

.A WINTER STORM CONTINUES TO SPREAD OUT INTO THE HIGH PLAINS LATE
THIS MORNING. A DEEP LOW PRESSURE SYSTEM WILL DEVELOP ACROSS THE
EASTERN PLAINS TONIGHT AND THURSDAY ALONG WITH AN ARCTIC HIGH
BUILDING IN FROM THE NORTHWEST.

KSZ030-031-043>046-061>065-074>080-084>089-240200-
/O.NEW.KDDC.WI.Y.0032.091224T0000Z-091225T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-MORTON-
STEVENS-SEWARD-MEADE-CLARK-COMANCHE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...
ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...
MEADE...FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION
1159 AM CST WED DEC 23 2009 /1059 AM MST WED DEC 23 2009/

...WIND ADVISORY IN EFFECT FROM 6 PM CST /5 PM MST/ THIS EVENING
TO 6 PM CST /5 PM MST/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM CST /5 PM MST/ THIS
EVENING TO 6 PM CST /5 PM MST/ THURSDAY. 


* STRONG NORTH WINDS WILL DEVELOP LATE TONIGHT AND LAST THOUGH
  MOST OF THE DAY ON THURSDAY.

* SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS UP TO NEAR 50 MPH
  WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
4 follow-up statements
000 
WWUS73 KDDC 240027
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
627 PM CST WED DEC 23 2009

...A PROLONGED PERIOD OF STRONG WINDS IS ON THE WAY...

.A WINTER STORM IS SLOWLY MOVING ACROSS THE PLAINS THIS EVENING.
A LOW PRESSURE SYSTEM WILL DEEPEN AND STRENGTHEN ACROSS THE
EASTERN PLAINS THROUGH THURSDAY, AS AN ARCTIC HIGH PRESSURE CENTER 
BUILDS IN FROM THE NORTHWEST.

KSZ030-031-043>046-061>065-074>080-084>089-241100-
/O.EXT.KDDC.WI.Y.0032.000000T0000Z-091225T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-MORTON-
STEVENS-SEWARD-MEADE-CLARK-COMANCHE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...
ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...
MEADE...FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION
627 PM CST WED DEC 23 2009 /527 PM MST WED DEC 23 2009/

...WIND ADVISORY NOW IN EFFECT FROM MIDNIGHT CST /11 PM MST/
TONIGHT TO 6 PM CST /5 PM MST/ THURSDAY...

THE WIND ADVISORY IS NOW IN EFFECT FROM MIDNIGHT CST /11 PM MST/
TONIGHT TO 6 PM CST /5 PM MST/ THURSDAY. 

* STRONG NORTH WINDS WILL DEVELOP LATE TONIGHT AND LAST THROUGH
  MOST OF THE DAY THURSDAY.

* SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS UP TO NEAR 50 MPH 
  WILL BE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

12
000 
WWUS73 KDDC 240945
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
345 AM CST THU DEC 24 2009

...STRONG NORTH WINDS EXPECTED ALL DAY...

.A WINTER STORM IS SLOWLY MOVING ACROSS THE PLAINS. IN RESPONSE TO
THIS SYSTEM, STRONG NORTHERLY WINDS HAVE DEVELOPED ACROSS WESTERN
KANSAS.

KSZ066-081-090-241745-
/O.EXA.KDDC.WI.Y.0032.000000T0000Z-091225T0000Z/
STAFFORD-PRATT-BARBER-
INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...HUDSON...PRATT...
MEDICINE LODGE...KIOWA...SUN CITY
345 AM CST THU DEC 24 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* STRONG NORTH WINDS HAVE DEVELOPED, AND WILL LAST THROUGH MOST
  OF THE DAY THURSDAY.

* SUSTAINED WINDS OF 25 TO 35 MPH, WITH GUSTS TO AROUND 45 MPH
  WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

KSZ030-031-043>046-061>065-074>080-084>089-241745-
/O.CON.KDDC.WI.Y.0032.000000T0000Z-091225T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-MORTON-
STEVENS-SEWARD-MEADE-CLARK-COMANCHE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...
ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...
MEADE...FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION
345 AM CST THU DEC 24 2009 /245 AM MST THU DEC 24 2009/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING. 

* STRONG NORTH WINDS HAVE DEVELOPED, AND WILL LAST THROUGH MOST
  OF THE DAY THURSDAY.

* SUSTAINED WINDS OF 25 TO 35 MPH, WITH GUSTS TO AROUND 45 MPH
  WILL BE POSSIBLE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

RUSSELL
000 
WWUS73 KDDC 241626
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1026 AM CST THU DEC 24 2009

...STRONG NORTH WINDS WILL CONTINUE THROUGH THE REMAINDER OF THE
DAY...

.A WINTER STORM IS SLOWLY MOVING ACROSS THE PLAINS. IN RESPONSE
TO THIS SYSTEM... STRONG NORTHERLY WINDS HAVE DEVELOPED ACROSS
WESTERN KANSAS.

KSZ030-031-043>046-061>066-074>081-084>090-250000-
/O.CON.KDDC.WI.Y.0032.000000T0000Z-091225T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
1026 AM CST THU DEC 24 2009 /926 AM MST THU DEC 24 2009/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING. 

* STRONG NORTH WINDS WILL CONTINUE THIS AFTERNOON AND BEGIN TO
  SUBSIDE TOWARDS SUNSET.

* SUSTAINED WINDS OF 25 TO 35 MPH... WITH GUSTS TO AROUND 45 MPH
  ARE LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS73 KDDC 242358
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
558 PM CST THU DEC 24 2009

...THE WINDY CONDITIONS ARE STARTING TO SUBSIDE...

.AS COLD, ARCTIC AIR SETTLES IN FROM THE NORTHWEST, THE VERY
STRONG WINDS WILL CONTINUE TO SETTLE DOWN.  

KSZ030-031-043>046-061>066-074>081-084>090-250100-
/O.EXP.KDDC.WI.Y.0032.000000T0000Z-091225T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
558 PM CST THU DEC 24 2009 /458 PM MST THU DEC 24 2009/

...WIND ADVISORY WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS
EVENING...

THE WIND ADVISORY WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS
EVENING. 

* NORTH TO NORTHWEST WINDS WILL SETTLE TO AROUND 20 MPH BY 7 PM CST.

* A FEW LOCATIONS WILL SEE SUSTAINED WINDS OVER 30 MPH THROUGH 7
  PM CST, BUT THEY WILL QUICKLY SETTLE DOWN BY 7 PM CST.

$$

12

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Dec 23, 11:35 AM CST, 24 minutes earlier.

Area forecast discussion, Dec 23, 11:35 AM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1135 AM CST WED DEC 23 2009

.DISCUSSION...
.AVIATION...
FOR THE 18Z TAFS...WINDS WILL BE THE PRIMARY CONCERN OVER THE NEXT
24 HOURS SO WILL FOCUS ON TIMING OF STRONG WINDS THAT WILL BE
DEVELOPING LATER TONIGHT. ONCE THESE WINDS DEVELOP THEY WILL
PERSIST THROUGH THE REMAINDER OF THE PERIOD. AS FOR CIGS...ANY
LINGERING IFR CONDITIONS THIS AFTERNOON SHOULD IMPROVE TO MVRF
CONDITIONS (010-015) AFTER SUNSET WITH DDC POSSIBLY LINGERING IN
THE IFR CATAGORY TIL AROUND MIDNIGHT. -RB

&&

.PREV DISCUSSION... /ISSUED 331 AM CST WED DEC 23 2009/

DISCUSSION...

DAYS 1-2...

EVEN AT THIS LATE HOURLY LEADING UP TO THE EVENT...STILL MANY
QUESTIONS...PARTICULARLY AROUND SNOWFALL AMOUNTS AND WHERE
HEAVIEST SNOW WILL FALL. BY IN LARGE...THIS SYSTEM APPEARS TO BE
TURNING INTO A BIG DUD FOR SOUTHWEST KANSAS...FROM A SNOW
STANDPOINT. THE FREEZING DRIZZLE/FREEZING RAIN EVENT SINCE LATE
LAST NIGHT HAS BEEN THE MAIN HAZARD UP TO THIS POINT...AND ROADS
HAVE BECOME SLICK AND HAZARDOUS AREAWIDE. THE WIND AND SNOW...MOST
LIKELY LIGHT SNOW...WILL BE THE SECOND PHASE OF THIS EVENT...LATER
ON TODAY, TONIGHT, AND INTO THE FIRST PART OF THURSDAY.

WATER VAPOR LOOP SHOWED THE CYCLONE CLOSING OFF ALONG THE AZ/NM
BORDER AS OF 09Z. WILL FOLLOW THE BROAD H7 LOW CENTER AND H7 RH>90
PERCENT FIELDS FOR WHERE SNOW WILL TRACK. FRONTOGENESIS FORCING IS
HARD TO FIND AT H7, SO AM NOT EXPECTING ANY HEAVY PRECIPITATION
FOR THE REMAINDER OF THE EVENT...JUST A LARGE SPATIAL AREA OF LOW
ACCUMULATION RATE SNOW NEAR THE H7 VORT AXIS AS IT TRACKS ACROSS
SOUTHWEST KANSAS. THE 06Z NAM DOES HINT AT SMALL PV ANOMALY
EJECTING NORTHEAST INTO NORTHWEST OKLAHOMA AND SOUTH CENTRAL KS BY
THIS EVENING WHICH MAY HELP BOOST PRECIPITATION RATES...BUT IT IS
REALLY THE ONLY MODEL SHOWING THIS. THAT BEING SAID...ANY HINT AT
H7 CONVERGENCE NEAR THE H7 LOW WILL PROMOTE INCREASED
FRONTOGENESIS AND SUBSEQUENT SNOWFALL RATES...BUT THIS IS GOING TO
BE DIFFICULT TO ACHIEVE SINCE IT NOW APPEARS THAT THE MAJOR MID
LEVEL PV ANOMALY WILL BE TRACKING WELL TO THE SOUTH INTO NORTH
TEXAS...THEN LIFTING NORTH-NORTHEAST ACROSS THE OZARKS.
MEANWHILE...THE MONTANA/WYOMING VORT WILL MOVE SOUTH-
SOUTHEAST...WHICH WILL INFLUENCE THE TRACK OF THE SOUTHERN
VORT...WHILE SOUTHWEST KANSAS REMAINS IN BETWEEN THE TWO. FOR SNOW
AMOUNTS...AM JUST GOING TO GO WITH A GENERAL 2 TO 4 INCH FORECAST
ACROSS THE WHOLE AREA...BUT IF THE 06Z NAM12 IS ON TO SOMETHING
REGARDING THE MESOSCALE DETAILS...THEN SOME HIGHER AMOUNTS WILL BE
SEEN ACROSS THE EASTERN FA.

WE WILL NOT MISS OUT ON THE WIND. THANKS TO THE NORTHERN
VORT...SURFACE ANTICYCLOGENESIS WILL BE VERY GOOD ACROSS NORTHERN
MONTANA WITH 1036MB HIGH. THE SOUTHERN STREAM WAVE WILL PROVIDE
THE GREAT LOWER TROPOSPHERIC CYCLONIC RESPONSE WITH A DEEPENING
SUB 995MB LOW ACROSS THE OZARKS. IN BETWEEN...THE GRADIENT WILL BE
VERY STRONG...AND THESE WINDS ARE EXPECTED TO COMMENCE LATE
THURSDAY NIGHT...STRONGEST OCCURRING MIDDAY THURSDAY. EVEN WITH
JUST AN INCH OF ADDITIONAL SNOWFALL THURSDAY...BLIZZARD OR NEAR
BLIZZARD CONDITIONS WILL BE QUITE POSSIBLE AS SUSTAINED WINDS WILL
LIKELY REACH 30 TO 35 KNOTS AT TIMES...WITH GUSTS WELL INTO THE 40
TO PERHAPS 50 KNOT RANGE DURING THE HEIGHT OF THE WIND EVENT.
FRESH, NON-COMPACTED SNOWFALL WILL WHIP AROUND SUBSTANTIALLY
CAUSING PERHAPS SEVERE BLOWING AND DRIFTING WITH JUST ONE INCH OF
ACCUMULATION. EVEN IF LITTLE ADDITIONAL SNOW FALLS DURING THE WIND
EVENT THURSDAY...GROUND BLIZZARD CONDITIONS WILL BE POSSIBLE IN
THE AREAS THAT SEE 3 OR MORE INCHES OF SNOW. THIS IS THE REASONING
FOR CONTINUING WITH THE BLIZZARD WATCH...WITH ONE MORE SHIFT TO
RE-EVALUATE BEFORE UPGRADING TO A BLIZZARD WARNING FOR PORTIONS OF
THE DDC FA OR DROPPING THE WATCH IF THE SNOW DOES NOT MATERIALIZE.

-UMSCHEID

DAYS 3-7...

STRONG COLD ADVECTION WILL LEAD TO CONTINUED BREEZY, COLD WEATHER
CHRISTMAS DAY THROUGH THE WEEKEND. WINDS WILL BE STRONGEST ON FRI
AND THEN DECREASE THROUGH THE WEEKEND AS THE HUGE UPPER STORM
GRADUALLY WOBBLES FROM THE UPPER MISS RIVER VALLEY INTO THE GREAT
LAKES REGION OVER THE WEEKEND. AM KEEPING SLIGHT CHANCE POPS FOR FRI
MORNING AS MODELS STILL HINT AT SOME WEAK WRAP-AROUND BUT IN GENERAL
THE EXTENDED FORECAST FEATURES DRY WEATHER WITH DECREASING
CLOUDINESS. TEMPS WILL BE SOMEWHAT DIFFICULT AS THE MODIFIED ARCTIC
AIRMASS WILL BE SLOW TO MOVE. 2M TEMPS FROM THE EC FOR EXAMPLE
SUGGEST TEMPS STRUGGLING TO GET OUT OF THE 20S THROUGH THE WEEKEND.
WILL KEEP THE FORECAST AS IS BUT OUR HIGHS MAY BE TOO HIGH DEPENDING
ON THE STRENGTH OF COLD ADVECTION AND RESISTANCE TO MODERATION. THE
EC CONTINUES TO HINT AT A POSSIBLE PRECIP EVENT FOR THE CENTRAL
PLAINS BY TUE/WED OF NEXT WEEK AS ANOTHER SYSTEM COMES OUT OF THE SW
CONUS. THE GFS MOVES THE SYSTEM BY TO OUR SOUTH. WILL KEEP THE DRY
FORECAST FOR NOW, BUT THIS BEARS WATCHING. -WRIGHT

AVIATION...

COLD, UPSLOPE LOW LEVEL FLOW COMBINED WITH WARMER (ABV 0C) SOUTHERLY
MID LEVEL FLOW AHEAD OF A STRONG STORM EJECTING OUT OF THE SW U.S.
WILL KEEP OCNL FREEZING RAIN/SLEET GOING AT ALL TERMINALS THROUGH
THE MORNING. LATEST MODEL SOUNDINGS SHOW THE MID LEVEL WARM LAYER
GRADUALLY COOLING THROUGH 23/18Z AFTER WHICH PRECIP WILL CHANGE OVER
TO SNOW. THE UPPER LEVEL SYSTEM WILL MOVE RIGHT OHD BY 24/00Z WITH
PERIODS OF -SN (PERHAPS A BURST OF SN/+SN) AT ALL TERMINALS. STRONG
N/NW WINDS WILL SET IN AT ALL TERMINALS BY THU AM WITH CONTINUED CHC
OF -SN/BLSN. -WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  28  22  22   8 /  90  90  60  30
GCK  28  20  21   6 / 100  90  60  30
EHA  30  21  22  11 / 100  90  50  10
LBL  30  22  22  11 /  90  90  50  20
HYS  29  21  22   7 / 100  90  70  50
P28  34  26  26  11 /  90  90  60  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST /5 PM MST/ THIS EVENING
FOR KSZ030-031-043>046-061>066-074>081-084>088.

BLIZZARD WATCH FROM 6 PM CST /5 PM MST/ THIS EVENING THROUGH
THURSDAY AFTERNOON FOR KSZ030-031-043>046-061>066-074>081-
084>090.

&&
Hazardous weather outlook, Dec 23, 6:07 AM CST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
607 AM CST WED DEC 23 2009

KSZ030-031-043>046-061>066-074>081-084>090-241215-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
607 AM CST WED DEC 23 2009 /507 AM MST WED DEC 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COMBINATION OF SNOW...SLEET...AND FREEZING RAIN WILL AFFECT MUCH
OF SOUTHWEST KANSAS TODAY. STRONG NORTH WINDS ARE EXPECTED TO
DEVELOP AFTER MIDNIGHT TONIGHT WITH SUSTAINED WINDS OF 20 TO 30
MPH EXPECTED WHICH WILL PROMOTE BLOWING AND DRIFTING SNOW. ACROSS
PORTIONS OF SOUTHWEST KANSAS. PLEASE REFER TO THE WINTER WEATHER
MESSAGE PRODUCT FOR MORE INFORMATION REGARDING THIS WINTER EVENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY STRONG WINDS FROM THE NORTH ARE EXPECTED ON THURSDAY...WITH
SUSTAINED WINDS IN THE 30 TO 40 MPH RANGE. WIND GUSTS WILL EXCEED
50 MPH AT TIMES AS WELL. DEPENDING ON HOW MUCH SNOW FALLS ACROSS
SOUTHWEST KANSAS...SIGNIFICANT BLOWING AND DRIFTING OF SNOW WILL
BE A PROBLEM WITH BLIZZARD OR NEAR BLIZZARD CONDITIONS POSSIBLE AT
TIMES. REFER TO THE WINTER WEATHER MESSAGE PRODUCT FOR MORE
SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO
PROVIDE THE NATIONAL WEATHER SERVICE WITH CURRENT PRECIPITATION
TYPE, INTENSITY, AND AMOUNTS THROUGHOUT THE DURATION OF THE STORM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Local storm report, Dec 23, 7:40 AM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
740 AM CST WED DEC 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 AM     SNOW             CATHERINE               38.93N 99.22W
12/23/2009  M2.0 INCH        ELLIS              KS   CO-OP OBSERVER

&&

WRIGHT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 2:44 PM CSTWinter Weather AdvisoryDDCBarber, Pratt, Stafford13 hr

Nearby

Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.